Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 146, NWS Austin/San Antonio, TX

May 22, 2016Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 22, 2016, 6:16 PM CDT for Val Verde County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 6:16 PM CDT (23:16 UTC)
Expired
May 22, 2016, 7:04 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.75 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 150 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:30 PM CDTHAIL 1.7510 W Langtry, TXA FEW HAILSTONES AS LARGE AS GOLFBALLS BUT MOST WERE THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3822 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS54 KEWX 222316
SVREWX
TXC465-230015-
/O.NEW.KEWX.SV.W.0146.160522T2316Z-160523T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
  OF PUMPVILLE...OR 15 MILES WEST OF LANGTRY...MOVING NORTHEAST AT 25
  MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

LARGE HAIL...DAMAGING WINDS...AND CONTINUOUS CLOUD TO GROUND LIGHTNING
ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3028 10176 3029 10126 2977 10160 2977 10163
      2976 10165 2977 10166 2976 10168 2977 10169
      2976 10171 2978 10172 2978 10176
TIME...MOT...LOC 2316Z 210DEG 24KT 2977 10183 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

LJH
2 follow-up statements
518 
WWUS54 KEWX 222346
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CDT SUN MAY 22 2016

TXC465-230015-
/O.CON.KEWX.SV.W.0146.000000T0000Z-160523T0015Z/
VAL VERDE TX-
646 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PUMPVILLE...OR
14 MILES NORTHWEST OF LANGTRY...MOVING NORTH AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3029 10138 2982 10156 2981 10157 2986 10176
      3028 10176
TIME...MOT...LOC 2346Z 201DEG 24KT 2995 10174 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

LJH
001 
WWUS54 KEWX 230004
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
704 PM CDT SUN MAY 22 2016

TXC465-230014-
/O.CAN.KEWX.SV.W.0146.000000T0000Z-160523T0015Z/
VAL VERDE TX-
704 PM CDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3029 10138 2982 10156 2981 10157 2986 10176
      3028 10176
TIME...MOT...LOC 0003Z 210DEG 24KT 3006 10167 

$$

LJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:57 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 22, 2:57 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
257 PM CDT SUN MAY 22 2016

.SHORT TERM (Tonight through Monday Night)...

Low chances for thunderstorms will continue tonight through Monday
as a weak ridging feature aloft over S TX keeps SW flow aloft and
a teleconnection with the Pacific tropics. Higher chances for
showers are expected this afternoon/evening with a subtle drying
trend to follow into the early part of the work week.

This afternoon, a pooling of low level moisture is concentrating
daytime showers generally along and east of Hwy 281, but the area
is shifting slowly west as is suggested by the hi-res model
solutions. There is poor agreement on where the stronger storms
develop, and with the cap holding over most areas, there is a
chance for no thunderstorms developing at all. Nevertheless, the
breaking of the cap could lead to a brief strong to severe storm,
with slow forecast storm motions likely preventing supercell
development over most of the area. By mid evening some outflow
induced dryline convection to the north and/or higher terrain
convection west of DRT could lead to a supercell or two, as most
models show convective focal points shifting to the North and West
with time and stability increasing over the Coastal Prairies.

Lower overall rain chances are forecast for Monday/Monday night,
with the non-NAM model solutions suggesting less low level
moisture convergence. The high CAPE/low shear environment still
capable of generating an isolated severe storm or two. The
presence of abundant clouds through much of the day should also
help keep convective temps at bay and help with capping.

&&

.LONG TERM (Tuesday through Sunday)...

Model consensus shows Tuesday as the most stable day of the week
with dprog/dt analysis showing the mid level height fields build
with time. the stability should gradually weaken to the west as
the ridge axis shifts east by late Wednesday. A few strong storms
are suggested for Wednesday evening near the Rio Grande,
especially by the GFS, but models show better agreement on
destabilization occurring Thursday into Friday in shifting the
persistent upper troughing feature east from the SWRN US into TX.
This pattern could lead to a heavy rain/flash flood threat given
the enhanced multi-day rain chances above normal soil moisture
levels and stream flows. The trough is shown to lift north and
become increasingly shallow, so will prefer to keep most of the
rain chances out of the likely category for now. Medium range
models show varying degrees of stability heading into the weekend
with the deterministic GFS showing a drier trend than the ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  87  73  87  74 /  30  20  10  20  10
Austin Bergstrom Intl Airport  72  87  73  87  74 /  30  20  10  20  10
New Braunfels Muni Airport     72  88  73  87  74 /  20  20  10  20  10
Burnet Muni Airport            70  85  71  85  72 /  30  20  10  20  10
Del Rio Intl Airport           74  89  74  91  75 /  30  20  20  10  10
Georgetown Muni Airport        71  86  72  86  73 /  30  20  10  20  10
Hondo Muni Airport             73  89  73  89  74 /  20  20  20  10  10
San Marcos Muni Airport        72  87  73  87  74 /  20  20  10  20  10
La Grange - Fayette Regional   73  87  74  87  76 /  20  30  -   20  10
San Antonio Intl Airport       74  88  73  88  74 /  20  20  10  20  10
Stinson Muni Airport           74  90  74  89  75 /  20  20  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Allen
Synoptic/Grids...Oaks
Public Service/Data Collection...30
Hazardous weather outlook, May 22, 11:55 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 AM CDT SUN MAY 22 2016

TXZ171>173-183>194-202>209-217>225-228-231300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1155 AM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL
OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND THIS EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH LOCALLY HEAVY
RAIN FROM SLOW MOVING THUNDERSTORMS MAY BRING AN ISOLATED FLASH
FLOOD THREAT. OVERALL THE AREAL COVERAGE OF THESE STORMS WILL BE
LOW WITH MANY AREAS SEEING LITTLE TO NO ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY THERE IS A MARGINAL RISK OF SEVERE STORMS OVER ALL OF
SOUTH CENTRAL TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO BE
LOW...BUT ANY STORM THAT DEVELOPS COULD BECOME SEVERE. ISOLATED
THUNDERSTORMS ARE EXPECTED MID WEEK WITH A SLIGHT INCREASE IN
AREAL COVERAGE THURSDAY AND FRIDAY. STRONG TO ISOLATED SEVERE
STORMS ARE POSSIBLE DURING THIS TIME PERIOD AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.